×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Chalk Poisoning

Last updated Feb. 24, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Chalk Poisoning is the accidental or intentional intake (consumption) of chalk and chalk containing products.


What is Chalk Poisoning?

  • A chalk is a white powdery substance of limestone composition (i.e., derived from calcium carbonate). It was traditionally used for marking blackboards. Nevertheless, presently, writing chalks are made from gypsum mineral based products
  • Chalk Poisoning is the accidental or intentional intake (consumption) of chalk and chalk containing products
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Chalk Poisoning may be also referred to as Swallowing Chalk and Chalk Toxicity.

What are the Causes of Chalk Poisoning?

  • Chalk Poisoning is caused by eating or swallowing chalk products
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Chalks may consist of magnesium carbonate or calcium sulfate dihydrate; also, certain compounds and synthetic colors that are added to them may be toxic

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Chalk Poisoning?

The signs and symptoms of Chalk Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Nausea and vomiting
  • Stomach and abdominal pain
  • Constipation or diarrhea
  • Cough and breathing difficulties, in some cases
  • Obstruction of the bowel, if significant quantities are consumed

How is First Aid administered for Chalk Poisoning?

First Aid tips for Chalk Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Clean the mouth to remove any remaining pieces; wipe mouth with a wet cloth
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

Generally, Chalk Poisoning is a non-serious condition. With appropriate and adequate home care, the individual may recover completely, without any severe symptoms being noted. 

In case of severe symptoms, emergency health care may be required. The emergency medical professional might perform the following steps towards treating the condition:

  • Monitor vital signs
  • Medically manage symptoms and provide breathing support, if necessary
  • Administer fluids by an intravenous drip line, if necessary

Who should administer First Aid for Chalk Poisoning?

First aid for Chalk Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Chalk Poisoning?

  • The prognosis of Chalk Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • Chalk is a non-poisonous substance, and hence, the condition is not very dangerous. In a majority of cases, early recovery is reported

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Chalk Poisoning be Prevented?

Chalk Poisoning can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if necessary
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: Feb. 24, 2018